North Carolina, 2021

Winter Storm and Winter Weather in North Carolina, January 28, 2021

January 28, 2021 · NWS RAH · 19 events in 19 counties and zones

A strong upper level disturbance and a developing storm system spread rain across central NC during the early evening of January 27th. Initially the precipitation fell as rain with surface temperatures in the mid 40s to lower 50s.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong upper level disturbance and a developing storm system spread rain across central NC during the early evening of January 27th. Initially the precipitation fell as rain with surface temperatures in the mid 40s to lower 50s. As the precipitation persisted and intensified, colder air aloft made it to the surface resulting in a changeover to snow after midnight before the precipitation ended by daybreak. A total of 2 to 5 inches of snow was observed near the Virginia border, with 2 to 3 inches of snow observed in the Triangle and Triad areas, and only a trace or no snow across the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 27, 10:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 27, 10:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1015 PM EST Wed Jan 27 2021

.SYNOPSIS...
Surface low pressure over near Charlotte this evening will track
northeast across North Carolina tonight and then off the coast. Cold
high pressure will build into the region from the north on Thursday
and persist through Saturday. Another storm system will cross the
region early Sunday through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 PM Wednesday...

The forecast appears to be coming along just about as expected.

The latest data analysis indicated the core of the mid level trough
was advancing eastward over KY and northern TN at mid-evening, with
the core of the upper jet extending from the TN valley region east
across northern GA - advancing ENE over NC. Low pressure had
developed at the surface (1012 mb) over upstate SC. Very modified
cool and dry advection courtesy of a high pressure well to our north
continued to advance from central VA into north-central NC. However,
even this air mass was still too warm to support wintery
precipitation. Surface wet bulbs were in the lower to mid 40s, with
upper 30s advecting into Person, Vance, Granville (northern tier of
NC) counties. That alone would not be enough cold air.

However, strong cooling aloft was advancing SE from eastern KY/WVA
through SW Virginia, with rain changing to snow noted as far south
and east as the Blue Ridge of VA (Galax, Hillsville, Wytheville).

Of note, it was so warm today (50s) that even after several hours of
rainfall and cooling, it was still 35 at Boone with rain at 900 PM.
On a positive side for snow lovers, Jefferson just turned to snow at
the last observation.

As this dynamic system crosses the Mountains in the next few hours,
the rain will overspread all of the region. The rain/snow line
should continue to advance from the Mountains into the NW Piedmont
around or shortly after midnight. Then, the process of heavy
precipitation rates and rapid cooling aloft will allow this
transition to occur through the overnight into the Triad, Triangle,
and the Coastal Plain. Even the Sandhills should have a brief change
to snow very late tonight.

Satellite and radar data continue to show the advancement of the
shield of heavier precipitation rates over north-central NC between
12 and 4 am, then shift east into the NE-E portions between 4-7 am.
Snow banding appears likely with some heavy rates within a couple of
the bands expected. As precipitation continues to move expect
temperatures to cool rapidly as precipitation rates increase. The
warm boundary layer being up so high in is a concern for the
transition. This could mean that surface cooling rates will take a
little bit longer and result in transition to be delayed slightly.
As of 03z, temps are just about where they were expected to be at
this stage of the event, with possibly a bit of a lag in the colder
air arrival in the NC Northern Mountains. The most recent sounding
(00z) from GSO reported a freezing level of about 4700 ft, this is
cooler than the RAP model suggests which is a good sign that it is
infact cooling a tad quicker.

Due to the warm conditions today, the rain to start the event, and
the wetness of the snow (with temps dynamically cooling into the
lower 30s with the heavy rates well after midnight, we still expect
to have 1-2 inches of wet snow, with locally higher totals of 3+
inches possible from the Triangle to RWI and Roanoke Rapids. This is
just about the exact forecast as the previous one, with little
change in that previous thinking.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
As of 350 PM Wednesday...

The surface low and upper trough will be moving away from the
region on Thursday and Thursday night resulting in cold and dry
conditions. Any lingering snow showers or flurries across the
Coastal Plain at daybreak will move way by mid morning with
mainly sunny skies expected by late morning. Highs will only
range in the mid 30s to lower 40s. It will be very cold with
lows between 15 and 25 on Thursday night. -Blaes
&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

The period will start with shortwave ridging aloft and a ridge of
high pressure at the surface extending south from the upper Great
Lakes.  Low level thicknesses are progged to be in the 1285-1295m
range, which should result in morning lows in the upper teens and
lower 20s...although some high clouds spilling over the upper
ridging could impact lows Saturday morning...with highs int he mid
40s.

Sat night through Monday... the atmospheric river producing trough
along the west coast today will swing east through the central US
and then across the Mid-Atlantic States/Southeast, with models
indicating a Miller B low moving up the coast Sunday/Sunday night.
The GFS remains a slightly faster, weaker and warmer solution
compared to the ECWMF.  Wintry precip will be a concern given the
intrusion of arctic air preceding the system, although the parent
high is forecast to be sub-1040mb and a bit far to the north of the
preferred location for optimal cold air supply.  The forecast
pattern suggests some wintry precip at onset, with a changeover for
most of the CWA, followed by some wrap around moisture in the
ECWMF's deeper upper low on Monday. Will keep snow mention confined
to the climatological region in the NW Piedmont.

The middle of next week appears to be dry with ridging in the wake
of the aforementioned system, though models indicate height falls
again over the central US and another low pressure system
encroaching on the eastern US by the end of the week.  Temps should
start out slightly below normal and trend to or above normal as the
week wears on.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 809 PM Wednesday...

The rapidly approaching mid level trough will induce a surface low
pressure development offshore later tonight and early Thursday. Rain
has already overspread the Mountains, with the rain/snow line still
located in SE KY. VFR CIGS will lower to IFR and LIFR conditions
with rain developing from the west this evening, spreading into the
KFAY and KRWI areas around 05-06z.

Initially, the precipitation will be all rain before changing
to a mix of rain and snow across the north at around 06Z and then to
all wet snow for a short time before ending from west to east
between 09 and 12Z. The precipitation will largely be rain across
the south with a short period of an hour or two of mixed rain and
snow. Conditions will improve notably after 12Z with VFR by 15-18z.

Looking beyond Thursday PM, VFR conditions with fair weather is
expected Thursday afternoon into Saturday evening. Another storm
system will bring a threat of adverse aviation conditions to the
area late Saturday and continue into Sunday with some improvement on
Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 8 AM EST
Thursday for NCZ007>011-021>028-038>043-076>078.

&&

SYNOPSIS...CA
NEAR TERM...Badgett/CA
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...Blaes/Badgett
Hazardous weather outlook, Jan 27, 3:52 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
352 PM EST Wed Jan 27 2021

NCZ007>011-021>028-038>043-076>078-282100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-
352 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST THURSDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>075-083>086-088-089-282100-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
352 PM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Rain is expected to change to wet snow for a brief period before
ending late tonight through daybreak on Thursday. Any snow
accumulation is expected to be less than a half inch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 8 winter storm. Local standard time, as filed.

Winter Storm, Person

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Person forecast zone
Reported by
CoCoRaHS
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across the county.

Winter Storm, Granville

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Granville forecast zone
Reported by
CoCoRaHS
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 6 inches across the county.

Winter Storm, Vance

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Vance forecast zone
Reported by
CoCoRaHS
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 6 inches across the county.

Winter Storm, Warren

When
January 28, 1:00 AM EST to 8:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 6 inches across the county.

Winter Storm, Halifax

When
January 28, 1:00 AM EST to 8:00 AM EST
Where
Halifax forecast zone
Reported by
CoCoRaHS
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 6 inches across the county.

Winter Storm, Franklin

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 4 inches across the county.

Winter Storm, Nash

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Nash forecast zone
Reported by
CoCoRaHS
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 4 inches across the county.

Winter Storm, Edgecombe

When
January 28, 1:00 AM EST to 7:00 AM EST
Where
Edgecombe forecast zone
Reported by
911 Call Center
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 4 inches across the county.

Winter Weather, Wake

When
January 28, 2:00 AM EST to 6:00 AM EST
Where
Wake forecast zone
Reported by
CoCoRaHS
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Orange

When
January 28, 2:00 AM EST to 6:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Durham

When
January 28, 2:00 AM EST to 6:00 AM EST
Where
Durham forecast zone
Reported by
CoCoRaHS
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Johnston

When
January 28, 2:00 AM EST to 7:00 AM EST
Where
Johnston forecast zone
Reported by
CoCoRaHS
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Wilson

When
January 28, 2:00 AM EST to 7:00 AM EST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Chatham

When
January 28, 2:00 AM EST to 6:00 AM EST
Where
Chatham forecast zone
Reported by
CoCoRaHS
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.

Winter Weather, Alamance

When
January 28, 2:00 AM EST to 7:00 AM EST
Where
Alamance forecast zone
Reported by
CoCoRaHS
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Snowfall amounts ranged from half an inch to one inch across the county.

Winter Weather, Guilford

When
January 28, 2:00 AM EST to 7:00 AM EST
Where
Guilford forecast zone
Reported by
CoCoRaHS
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Snowfall amounts ranged from half an inch to one inch across the county.

Winter Weather, Wayne

When
January 28, 3:00 AM EST to 7:00 AM EST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches across the county.

Winter Weather, Harnett

When
January 28, 3:00 AM EST to 5:00 AM EST
Where
Harnett forecast zone
Reported by
CoCoRaHS
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a Trace across southern portions of the county to around 1 inch across northern portions of the county.

Winter Weather, Lee

When
January 28, 3:00 AM EST to 5:00 AM EST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a Trace across southern portions of the county to around 1 inch across northern portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938563, 938565, 938566, 938569, 938570, 938571, 938573, 938574, 938577, 938578, 938579, 938582, 938583, 938585, 938592, 938593, 938584, 938590, 938591.